Illinois, 2011

Winter Storm and Winter Weather in Illinois, January 20, 2011

January 20, 2011 · NWS PAH · 19 events in 19 counties and zones

An upper level disturbance moved east across the Plains to the Mississippi Valley. The associated surface low pressure system gradually took shape over eastern Kentucky.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level disturbance moved east across the Plains to the Mississippi Valley. The associated surface low pressure system gradually took shape over eastern Kentucky. Widespread snowfall from 2 to 4 inches blanketed southern Illinois. The four-inch amounts were widespread from Mcleansboro and Fairfield east to the Lower Wabash Valley. Locally lower amounts around one inch occurred from Harrisburg east across Gallatin County. Specific snowfall amounts included 4.5 inches in Mcleansboro, 4 inches in Mount Carmel, 3 inches in Anna, Vienna, and DuQuoin, 2 to 3 inches in the Metropolis/Brookport area on the Ohio River, and one inch in Harrisburg. Roads were snow-covered and icy. Illinois State Police in the Carbondale/DuQuoin district handled 18 crashes and 34 motorist assists by mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 20, 3:33 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 20, 3:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CST THU JAN 20 2011

.DISCUSSION...
WILL UPGRADE AREAS NORTH OF A LINE FROM PINCKNEYVILLE IL TO
OWENSBORO KY TO A WINTER STORM WARNING. BEST CHANCE OF HITTING
CRITERIA WILL BE ALONG AND NORTH OF I-64. BUT GIVEN EVENT TOTALS
COULD BE NEAR 4 INCHES THROUGH THE EVENT...WILL GO AHEAD WITH
THE WARNING. ELSEWHERE...THE ADVISORY WILL BE IN EFFECT FOR 2-4
INCHES.

IMPRESSIVE EAST / WEST ORIENTED BAND OF SNOW FROM THE ST. LOUIS
AREA TO OUR NORTHERN MOST COUNTIES...IS SUPPORTED BY GOOD LOW
LEVEL FRONTOGENETICAL FORCING...H8 SPEED CONVERGENCE AND THE
PRESENCE OF LARGER SCALE LIFT IN THE VICINITY OF RIGHT REAR QUAD
OF H3 JET MAX OFF TO OUR NORTHEAST. BEST CHANCE OF ACCUMULATING
SNOW VERY EARLY THIS MORNING WILL BE FROM MOUNT VERNON IL...TO
MOUNT CARMEL...EAST TO PRINCETON AND PETERSBURG IN. HOWEVER
ECHOES ARE INCREASING SOUTH TOWARD PERRYVILLE AND CAPE GIRARDEAU.

SEVERAL CONCERNS WITH RESPECT TO SNOW TOTALS. WE ARE GOING TO
RUN QPF/S JUST A TAD HIGHER THAN SOME OF THE MODELS. GIVEN THE ST.
LOUIS METRO AREA HAS A FEW SPOTS REPORTING 10 INCHES OF SNOW AND
QPF IS EXCEEDING MODEL OUTPUT...THIS NEEDS TO BE MONITORED CLOSELY.
WITH TIME...THE FOCUS WILL SHIFT TO THE ACTUAL UPPER TROF TO OUR
WEST...AND NOT SO MUCH WITH THE FRONTOGENETICAL / UPPER JET
ENHANCED SNOW SEEN THIS MORNING. HAVING SAID THAT...THE LOW LEVEL
INFLUX OF 3/4 G/KG COUPLED WITH H8 TEMPS -5/-9 OVER TIME...AND
DEGREE OF FORCING...GIVES US SOME CONCERN...THAT RESULTANT SLR/S
MAY BE HIGHER THAN ANTICIPATED...AND COULD YIELD HIGHER THAN
FORECAST SNOW AMOUNTS. THEREFORE WILL CONTINUE TO PLAY THE HIGHER
SIDE OF GUIDANCE. IT IS QUITE POSSIBLE MORE OF THE AREA COULD BE
UPGRADED TO A WARNING SHOULD WHAT I HAVE DISCUSSED...SPELL OUT TO
MORE SNOW. CRITERIA IS GENERALLY 4 INCHES OF SNOW IN 12 HOURS.

THE FLIP SIDE IS THAT RESIDENCE TIME OF THE SNOW WILL
DECREASE...SINCE THE ACTIVITY SHOULD BE MORE PROGRESSIVE IN
NATURE LATER TODAY...DUE TO THE WEST TO EAST MOVEMENT OF THE TROF.
THAT IS WHY WE WILL HOLD ON PLACING MORE COUNTIES IN A WARNING AT
THIS TIME.

ALL OF THE SNOW SHOULD MOVE OUT QUICKLY THIS EVENING FROM OUR
EASTERN COUNTIES. HIGH PRESSURE WILL RESULT IN A QUIET FRIDAY.
WE ARE STILL LOOKING AT A WEAK SYSTEM FRIDAY NIGHT INTO SATURDAY
THAT SHOULD INCREASE CLOUDS AND POSSIBLY PRODUCE SOME FLURRIES
OVER OUR NORTHERN COUNTIES. IT WILL BE QUITE COLD TONIGHT AND
FRIDAY. WIND CHILLS BY FRIDAY MORNING -5 TO 5...AND HIGHS FRIDAY
ONLY IN THE UPPER TEENS TO MID 20S.

NO CHANGES TO THE LONG TERM PORTION OF THE FORECAST.

&&

.AVIATION...
WILL LIKELY SEE A DECREASE IN CIGS TO MVFR AT KCGI/KPAH BY
10-12Z...BUT CIGS SHOULD STAY IN THE MVFR CAT AT KEVV/KOWB FOR
THE MOST PART. HOWEVER...WILL TEMPO THE CIGS FOR A WHILE THERE
GIVEN THE VARIABILITY OVER THE PAST FEW HOURS. LIGHT SNOW LOOKS TO
BE A POSSIBILITY MAINLY AT KEVV IN THE NEARER TERM...BUT LOOK FOR
LIGHT SNOW AND CEILINGS TO START TOWARD A DOWNWARD TREND TO
IFR/MVFR AND REMAIN PERSISTENT THROUGH 18Z THURSDAY. ALTHOUGH
VSBYS ARE FORECAST IN THE MVFR RANGE...COULD SEE IFR VSBYS BTWN
1-2 SM...ESP BTWN 14Z-18Z. SNOW WILL CONTINUE INTO THE AFTERNOON
HOURS...ALONG WITH MVFR CIGS/VSBYS...WITH QUICK IMPROVEMENT IN THE
EARLY EVENING HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-
     GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR DAVIESS-
     HENDERSON.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     ALEXANDER-GALLATIN-HARDIN-JACKSON-JOHNSON-MASSAC-POPE-
     PULASKI-SALINE-UNION IL-WILLIAMSON.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR EDWARDS-
     FRANKLIN-HAMILTON-JEFFERSON-PERRY IL-WABASH-WAYNE IL-WHITE.

IN...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

NOLES
Hazardous weather outlook, Jan 19, 4:17 AM CST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST WED JAN 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP...MAINLY AFTER MIDNIGHT FROM SOUTHERN ILLINOIS
INTO SOUTHWEST INDIANA. AS A RESULT A WINTER WEATHER ADVISORY GOES
INTO EFFECT FOR ESSENTIALLY THE INTERSTATE 64 CORRIDOR REGION OF
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AT MIDNIGHT. REFER TO THE
ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOOK FOR ACCUMULATING SNOW ACROSS THE ENTIRE FOUR STATE REGION
THURSDAY. AS A RESULT A WINTER WEATHER ADVISORY IS IN EFFECT.
REFER TO THE ADVISORY FOR MORE INFORMATION.

WIND CHILLS WILL DIP INTO THE SINGLE DIGITS AND POSSIBLY BELOW
ZERO ON THURSDAY NIGHT AND FRIDAY MORNING.

ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION IS POSSIBLE AT SOME
POINT FROM SUNDAY THROUGH TUESDAY...AS AN UPPER LEVEL STORM SYSTEM
DEVELOPS RIGHT OVER OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH SNOWFALL AND DEPTH
READINGS TONIGHT AND THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 5 winter storm. Local standard time, as filed.

Winter Weather, Alexander

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
January 20, 4:00 AM CST to 4:00 PM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, White

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
January 20, 5:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270747, 270748, 270749, 270750, 270751, 270752, 270753, 270754, 270755, 270756, 270738, 270739, 270740, 270741, 270742, 270757, 270758, 270760, 270761.